Jump to content



Photo

Finally Ready To Wean....


  • Please log in to reply
5 replies to this topic

#1 Jgfergie

Jgfergie

    Advanced Member

  • Site Supporter
  • 36 posts

Posted 30 May 2018 - 10:38 AM

Hi Fishinghat - 

I need some advice.  I am finally ready to wean Cymbalta. I am on 60 mgs a day and working with a new psych who specializes in Functional Psych.  She has also put me on SAM-e and amino acids, with the hope of that helping while and post-wean. I weaned from 120mgs to 60 mgs. last summer over about 2 months, 20 mgs at a time, with few to no physical side effects.  I continue to have anxiety and depression, but also now that it is very tied to a work situation.  I am also on 8mg Valium, 200mg Wellbutrin and 600 mg Gaba (which was prescribed for my Valium withdrawal as I came down from 18mg).  And I am taking 300 mg Lithium with no intention to increase/decrease that.  Ultimately, I would like to get off of the Cymbalta, Valium, Wellbutrin and Gaba, but one at a time and getting off Cymbalta now is the priority. So my questions are:

 

Can I try dropping to 40 from 60 initially and staying there for a couple of weeks to see how I'm doing before starting bead counting of 1% a day?

 

If I did ok with that, would you suggest doing another 20mg drop and then bead counting of 1% a day, or is it best to just start the bead counting at 40 (or even 60?)

 

We have a compounding pharmacy that, alternatively, can do drops of 2.5, 5, 10%, although they are strong advocates of no more than 5% (preferably 2.5% drops) every 10-14 days.  would that be a better route to take? 

 

I am just trying to understand how to do this efficiently to avoid withdrawal symptoms and post-withdrawal symptoms.  Thanks for any advice.

 

Steve

 

 

 

 


#2 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 9,105 posts
  • LocationMissouri

Posted 30 May 2018 - 02:30 PM

WOW!! So much to cover.

1)SAMe is NOT to be taken with an ssri or snri as it can cause serotonin syndrome.

2) Caution - some amino acids such as L-Tryptophan and others can cause serotonin syndrome when taken with an ssri or snri or SAMe. Review this with your dr as we have had a couple of our members try this combo and developed serotonin syndrome.

3) Gaba provides no assistance for valium withdrawal while it does block benzo gaba sites it DOES not cross the blood brain barrier. Many scientific studies have been done and none show any benefit.

"Can I try dropping to 40 from 60 initially and staying there for a couple of weeks to see how I'm doing before starting bead counting of 1% a day?"

Actually many of our members have dropped all the way to 30 with little to no issues. I wouldn't suggest making a big jump below that though.

"We have a compounding pharmacy that, alternatively, can do drops of 2.5, 5, 10%, although they are strong advocates of no more than 5% (preferably 2.5% drops) every 10-14 days. would that be a better route to take?"

My personal thought is that the bead counting is safer. A 2.5% drop (7.5 beads out of 300) is too large a drop for most when they get down to 10 or 20 mg. A one bead drop however is 0.33%. A lot safer.

#3 Jgfergie

Jgfergie

    Advanced Member

  • Site Supporter
  • 36 posts

Posted 30 May 2018 - 05:58 PM

thank you so much for this. This is Jennifer, Steve's wife.  You are so impressive with your knowledge. I think his Psych was hoping he would come down from the Cymbalta faster so that the SAM-e would not be an issue.  Given what you said about coming down to 40 or 30 in 20 or 10 increments with little to no issues, we will try that first and see if he can get to one of those to start the 1% bead taper.  She is reluctant to stop the SAM-e altogether and think it may help the taper and keep him more stable. I will be on the lookout for SS symptoms.  

 

There is L-Tryptophan in his Amino Acid blend so that is a concern too that he will address with her in his session tomorrow. 

 

In terms of the Gabapentin (Neurontin), are you saying that it wouldn't help ease anxiety and panic?  He has had some relief from it, but it also makes him tired, so it could just be the sleepiness effect, or maybe even a placebo.  Frankly, both of us are annoyed that the last psych prescribed it and that we didn't do thourough homework around it because now its just another drug that has a horrible taper record too.


#4 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 9,105 posts
  • LocationMissouri

Posted 31 May 2018 - 08:42 AM

Nice to meet you Jennifer.

 

One thing about it. If you do the 40-30-20 drop and get into trouble you can always go back up one step and then start bead counting.

 

In an earlier post you mentioned taking "gaba" and now you refer to gabapentin. I hope you realize that these are two different meds. Gaba is an over the counter version of our most common neurotransmitter. Gabapentin, un related, is an anti-seizure medication. Gaba blocks other neurotransmitters from attaching to the synapses and thus has a calming effect (including drowsiness in some). It does not have a withdrawal and does not cross the blood brain barrier so it has little to no effect on anxiety.

Gabapentin has many off label uses for psych issues. while many drs have shied away from it do to its links to kidney and pancreatic cancer it is still used by many, especially for short-term use. It can have a calming effect as well as a slight antidepressant effect. It does have a moderate withdrawal but can usually be handled much easier than Cymbalta.


#5 Jgfergie

Jgfergie

    Advanced Member

  • Site Supporter
  • 36 posts

Posted 31 May 2018 - 09:54 AM

Thanks FishingHat,

I realize that while we refer to it as gaba, it can be confused with the natural gaba, which it is not. It is Gabapentin and was prescribed off-label for calming. Steve decided to do the bead count drop from 60, but we will discuss going to 50, 40, 30 first again tonight.  Is there any risk of post-wean symptoms when tapering Cymbalta?  As in, the taper could be fine, but if he comes down too fast it may hit him later, after hes weaned or down significant;y?  He is very gun shy and wants to make sure he does it with least amount of effects, as do I, but also mindful that he has alot to come off of and the sooner he is off of Cymbalta, Gaba and Valium, the better!


#6 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 9,105 posts
  • LocationMissouri

Posted 31 May 2018 - 10:31 AM

"As in, the taper could be fine, but if he comes down too fast it may hit him later, after hes weaned or down significant;y? "

Yes, this is typical. The last 5 mg are often a killer. But recently many members have found it very effective to drop one bead a week from the 5 mg point. Obviously that changes from person to person. Many do not have the patients to do a slow drop and we have found that dropping from 30 mg to zero often has similar withdrawal to cold turkey and can last for 6 to 8 months.

Good luck on your weaning and please keep us posted. Time and patience.



0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users